Alert archive / Wyoming / Wind Advisories in 2017
Wind Advisory 1, NWS Riverton, WY
NWS Riverton, WY issued this wind advisory at Dec 30, 2017, 12:35 PM MST for 4 counties in Wyoming. It took effect at Dec 30, 2017, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 30, 2017, 12:35 PM MST (19:35 UTC)
- In effect from
- Dec 30, 2017, 11:00 PM MST
- Expired
- Dec 30, 2017, 12:51 PM MST
- In force
- Issued by
- NWS Riverton, WY
Counties Big Horn County, WY, Johnson County, WY, Natrona County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 121 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784 WWUS75 KRIW 301935 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1235 PM MST Sat Dec 30 2017 ...Bitter cold wind chills expected tonight and Sunday morning... .Gusty northeast winds with very cold temperatures are expected to produce wind chill values of -25 to -30 degrees from 11 pm mst tonight through 8 am mst Sunday morning. Hypothermia and frostbite may occur even with brief exposures. WYZ010-011-311000- /O.NEW.KRIW.WI.Y.0001.171231T0600Z-171231T1500Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 1235 PM MST Sat Dec 30 2017 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST SUNDAY... The National Weather Service in Riverton has issued a Wind Advisory, which is in effect from 11 PM this evening to 8 AM MST Sunday. * TIMING...Gusty northeast winds with very cold temperatures are expected to produce wind chill values of -25 to -30 degrees from 11 pm mst tonight through 8 am mst Sunday morning. * WINDS...Northeast winds gusting as high as 25 mph. * IMPACTS... Hypothermia and frostbite may occur even with brief exposures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WYZ020-311000- /O.NEW.KRIW.WI.Y.0001.171231T0600Z-171231T1500Z/ Natrona County Lower Elevations- Including the city of Casper 1235 PM MST Sat Dec 30 2017 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST SUNDAY... The National Weather Service in Riverton has issued a Wind Advisory, which is in effect from 11 PM this evening to 8 AM MST Sunday. * TIMING...Gusty northeast winds with very cold temperatures are expected to produce wind chill values of -25 to -30 degrees from 11 pm mst tonight through 8 am mst Sunday morning. * WINDS...Northeast winds gusting as high as 25 mph. * IMPACTS... Hypothermia and frostbite may occur even with brief exposures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WYZ003-004-311000- /O.NEW.KRIW.WI.Y.0001.171231T0600Z-171231T1500Z/ Cody Foothills-North Big Horn Basin- Including the cities of Cody and Meeteetse 1235 PM MST Sat Dec 30 2017 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST SUNDAY... The National Weather Service in Riverton has issued a Wind Advisory, which is in effect from 11 PM this evening to 8 AM MST Sunday. * TIMING...Gusty northeast winds with very cold temperatures are expected to produce wind chill values of -25 to -30 degrees from 11 pm mst tonight through 8 am mst Sunday morning. * WINDS...Northeast winds gusting as high as 25 mph. * IMPACTS... Hypothermia and frostbite may occur even with brief exposures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
667 WWUS75 KRIW 301951 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1251 PM MST Sat Dec 30 2017 ...Wind advisory in cancelled... .Wind advisory cancelled. WYZ003-004-010-011-020-302100- /O.CAN.KRIW.WI.Y.0001.171231T0600Z-171231T1500Z/ Cody Foothills-North Big Horn Basin-Northeast Johnson County- Southeast Johnson County-Natrona County Lower Elevations- Including the cities of Cody, Meeteetse, Buffalo, Kaycee, and Casper 1251 PM MST Sat Dec 30 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Riverton has cancelled the Wind Advisory. Wind advisory is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this wind advisory went out at Dec 30, 11:57 AM MST, 38 minutes earlier.
Area forecast discussion, Dec 30, 11:57 AM MST, 38 minutes before
Area Forecast Discussion...UPDATED National Weather Service Riverton WY 1157 AM MST Sat Dec 30 2017 .SHORT TERM...Today through Monday night Frigid temperatures have settled across northern and central portions east of the Divide this morning. Low clouds over the Big Horn Basin and Johnson and Natrona counties are beginning to be overshadowed by mid to high level clouds. The Arctic/cold front that moved through Friday remains stationary along the foothills of the Absarokas and Wind River Mountains, through southern Fremont County and northern Carbon County and the foothills of Casper Mountain. Positive and negative single digit temperatures will continue across much of this area this morning, before moderating through the day today. This will be due to the boundary retreating to the northeast, in advance of the second Arctic/cold front. This second front will begin to enter northern WY by the noon hour and once again, quickly surge southward through the afternoon and evening hours. The snow that has been occurring across the NW and Bighorns is expected to remain in those areas today, with very isolated chances for snow in the Big Horn Basin and Johnson County as the front moves through these areas. Chances for snow will decrease through the afternoon across the area, as the drier air quickly follows behind the front. Strong/locally high winds will return across the Wind Corridor and the east slopes of the Wind River Mountains. These winds will quickly subside this evening, as the front passes through. Conditions will be dry through the rest of the forecast period. As winds subside, clouds will begin to clear across the SW half of the forecast area Saturday night. Patchy fog will be possible across portions of the Wind River Basin and Jackson Hole by sunrise Sunday. Temperatures Sunday morning will be similar to this morning, with the coldest night being Sunday night as skies become partly cloudy. High temperatures on Sunday will remain frigid, especially east of the Divide. Readings will struggle to rise above 0 degrees across eastern portions of the Big Horn Basin and Johnson County. Conditions will be similar to last weekend. Although highs will stay below freezing west of the Divide, lows will still drop into the single digits and subzero readings. .LONG TERM...Tuesday through Saturday |Overview...Milder temperatures under mostly sunny skies will return for most of the area Tuesday with western valleys and lower central basin high temperatures lagging 10-15F under steep inversions. Temperatures are expected to continue to moderate through the week. A weak Pacific storm system may bring some spotty light precipitation across the area Thursday and Thursday night. More abundant Pacific moisture may return to the west next weekend. Discussion...2017 will exit like a lion, and 2018 will enter like a lamb. Quiet weather pattern is expected to continue through much of the first week of 2018, with the main challenge likely to be temperature differences between western valleys and lower central basins under inversions and surrounding mountains and wind corridors that will be more mixed out. These contrasts should be most stark on Tuesday after western valleys and lower central basins radiate out into sub-zero territory Tuesday morning and then struggle to recover through the day. These areas were the main "targets of opportunity" for lowering temperatures from the default model blends. Otherwise, synoptic pattern will feature strong upper ridge over the Interior West Tuesday and Wednesday. Clipper system diving down the front side of this ridge into the northern plains on Tuesday is not expected to impact the area. Both ECMWF and GFS have trended weaker with a Pacific storm system moving onto the West Coast Thursday morning, dampening out through the ridge Thursday-Thursday night. Latest runs also have more separation between this system and a clipper diving into the Plains on Thursday, and subsequently no backdoor cold front to provide lift. Thus, any precipitation is expected to be spotty and light across the south and west. Model spread increases by next weekend with ECMWF showing a Pacific trough barreling right through the western ridge on Saturday; the GFS is quite a bit slower, but flattens ridge enough to bring in some Pacific moisture, low chances of precipitation, into the west on Saturday. && .AVIATION...For the 18Z TAFS through 18Z Sunday afternoon. West of the Continental Divide...KJAC, KBPI, KPNA and KRKS Ongoing snow across the far northwest early this morning is expected to spread/develop farther south across western Wyoming early this afternoon. Much of the snow is expected to end between 21Z and 03Z Sunday. Several hours of MVFR to IFR conditions are expected at KJAC today, with improving conditions by late this afternoon. Some MVFR conditions could also occur at KPNA. The other main concern will be windy westerly surface winds and/or westerly LLWS. However, this will also be improving tonight as winds gradually decrease both at the surface and aloft. East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL In wake of a cold front, widespread MVFR/IFR ceilings are in place across the lower elevations, except the Wind River Basin. A shallow Arctic air mass appears to be stationary with little if any movement to the northeast with low ceilings along and northeast of the front across Natrona County, the Big Horn Basin, and the Cody Foothills, with the strong westerly flow above the cold dome of air. Johnson County and parts of the Big Horn Basin could keep their low ceilings for much of the day. Also, the strong winds aloft will create some LLWS today especially on the lee side of mountain ranges. The bulk of the snow today will be across the Absaroka and Northern Big Horn Mountains. A reinforcement of the arctic air has pushed south across Cody with increasing north winds and low cigs and vsby but these winds will diminish during the afternoon. This second frontal push will feature more MVFR/IFR ceilings with some light snow/flurries in some locations. Because of the frigid temperatures, the lowered visibility from the dry fluffy nature of the snow will linger behind the elevating cigs behind the fropa. Expect improving conditions Sunday morning. One side note...with the arctic airmass becoming shallower, there could be some fog at KRIW between around 13Z and 16Z Sunday morning. Please see the Aviation Weather Center for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Fuels remain at critical levels across over portions of Johnson and Natrona Counties. Light to moderate snow today, with periods of moderate to heavy snow this morning, across west/northwest WY. Occasional light snow is expected at times east of the Divide across portions of northern and central WY. However, much of southern WY will remain dry and wind blown. Gusty west to southwest winds will continue, especially over the the Wind Corridor (the eastern half of Sweetwater County, southern Fremont County and all of Natrona County). Locally strong/high winds will be possible across the Wind Corridor, particularly from South Pass to near Alcova and over toward Casper Mountain. Mixing and smoke dispersal will be generally fair to good in the afternoons. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 5 PM MST this afternoon for WYZ001- 002-012. Winter Weather Advisory until 5 PM MST this afternoon for WYZ008- 009-013>015. && SHORT TERM...LaVoie LONG TERM...Meunier AVIATION...Murrell/Lipson FIRE WEATHER...LaVoie
Hazardous weather outlook, Dec 30, 1:02 AM MST, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 102 AM MST Sat Dec 30 2017 WYZ001>020-022>030-311100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 102 AM MST Sat Dec 30 2017 ...Winter Storm Warnings in effect for the mountains of northwestern Wyoming today... ...Winter Weather Advisories in effect for the Wind River and Bighorn Mountains and Jackson Hole today... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Light to moderate snow, with periods of heavy snow, in the northwestern mountains this morning. Periods of light to moderate snow in the Bighorns and Wind River Mountains. Snow will be ending from north to south this afternoon. Strong to locally high winds are possible from South Pass to the Alcova Reservoir and windy conditions across the I-80 corridor through the day today. Winds will quickly subside this evening. Bitter cold temperatures across many areas tonight, with subzero readings across Johnson and Natrona counties and the Big Horn Basin. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday and Sunday night...Bitter cold temperatures across north and central Wyoming with highs on Sunday in the single digits to lower teens, and most lows Sunday night from zero to 10 below. Monday and Monday night...Cold temperatures across northern and central Wyoming with highs in the teens to lower 20s. Lows Monday night will be in the single digits to lower teens, with subzero readings in low lying areas. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report any snowfall amounts and wind gusts over 45mph. Thank you.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 12:55 PM MST | Wind Chill Advisory | RIW | Big Horn, Johnson, Natrona, Park | 19 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.